Archiv der Mathematik

, Volume 112, Issue 1, pp 101–111 | Cite as

On Lennard-Jones-type potentials on the half-line

  • Federica Gregorio
  • Joachim KernerEmail author


In this paper we study a particle under the influence of a Lennard-Jones potential moving in a simple quantum wire modelled by the positive half-line. Despite its physical significance, this potential is only rarely studied in the literature and due to its singularity at the origin it cannot be considered as a standard perturbation of the one-dimensional Laplacian. It is therefore our aim to provide a thorough description of the full Hamiltonian in one dimension via the construction of a suitable quadratic form. Our results include a discussion of spectral and scattering properties which finally allows us to generalise some results from Robinson (Ann Inst H Poincaré Sect A (N.S.) 21(3):185–215, 1974) as well as Radin and Simon (J Differ Equ 29(2):289–296, 1978).


Operator theory Self-adjoint realisation Quadratic form 

Mathematics Subject Classification

47A10 47A40 47A15 81V99 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The authors are very happy to thank R. Weder (Universidad Nacional Autónoma de México) for many helpful comments on the manuscript. JK also wants to thank S. Egger (Technion, Israel) for helpful discussions. We also want to thank the referee for pointing out interesting references.


  1. 1.
    Blank, J., Havliček, M., Exner, P.: Hilbert Space Operators in Quantum Physics. Springer, Berlin (2008)zbMATHGoogle Scholar
  2. 2.
    Berezin, F.A., Shubin, M.A.: The Schrödinger Equation. Kluwer Academic, Dordrecht (1991)CrossRefzbMATHGoogle Scholar
  3. 3.
    Dobbs, E.R., Jones, G.O.: Theory and properties of solid argon. Rep. Prog. Phys. 20(1), 516 (1957)CrossRefGoogle Scholar
  4. 4.
    Dobrowolski, M.: Angewandte Funktionalanalysis: Funktionalanalysis, Sobolev-Räume und Elliptische Differentialgleichungen. Springer, Berlin (2005)zbMATHGoogle Scholar
  5. 5.
    Grisvard, P.: Elliptic Problems in Nonsmooth Domains, Monographs and Studies in Mathematics, vol. 24. Pitman, London (1985)zbMATHGoogle Scholar
  6. 6.
    Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order. Springer, Berlin (1983)CrossRefzbMATHGoogle Scholar
  7. 7.
    Harrison, P., Valavanis, A.: Quantum Wells, Wires and Dots. Wiley, New York (2016)CrossRefGoogle Scholar
  8. 8.
    Lennard Jones, J.E.: The equation of state of gases and critical phenomena. Physica IV(10), 941–956 (1937)CrossRefGoogle Scholar
  9. 9.
    Kato, T.: Perturbation Theory for Linear Operators. Springer, Berlin (1966)CrossRefzbMATHGoogle Scholar
  10. 10.
    Metafune, G., Prüss, J., Schnaubelt, R., Rhandi, A.: \(L^p\)-regularity for elliptic operators with unbounded coefficients. Adv. Differ. Equ. 10(10), 1131–1164 (2005)zbMATHGoogle Scholar
  11. 11.
    Neidhardt, H., Zagrebnov, V.A.: Regularization and convergence for singular perturbations. Commun. Math. Phys. 149(3), 573–586 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Ramm, A.G.: Sufficient conditions for zero not to be an eigenvalue of the Schrödinger operator. J. Math. Phys. 28(6), 1341–1343 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Remling, C.: The absolutely continuous spectrum of one-dimensional Schrödinger operators with decaying potentials. Commun. Math. Phys. 193(1), 151–170 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Robinson, D.W.: Scattering theory with singular potentials. I. The two-body problem. Ann. Inst. H. Poincaré Sect. A (N.S.) 21(3), 185–215 (1974)MathSciNetGoogle Scholar
  15. 15.
    Radin, C., Simon, B.: Invariant domains for the time-dependent Schrödinger equation. J. Differ. Equ. 29(2), 289–296 (1978)CrossRefzbMATHGoogle Scholar
  16. 16.
    Schmüdgen, K.: Unbounded Self-adjoint Operators on Hilbert Space. graduate Texts in Mathematics, vol. 265. Springer, Berlin (2012)CrossRefzbMATHGoogle Scholar
  17. 17.
    Simon, B.: Schrödinger operators in the twentieth century. J. Math. Phys. 41(6), 3523–3555 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Stollmann, P.: Caught by Disorder. Bound States in Random Media. Progress in Mathematical Physics, vol. 20. Birkhäuser Boston, Inc., Boston MA (2001)zbMATHGoogle Scholar
  19. 19.
    Yafaev, D.R.: Mathematical Scattering Theory. General Theory. American Mathematical Society, Providence, RI (1992)CrossRefzbMATHGoogle Scholar
  20. 20.
    Yafaev, D.R.: Mathematical Scattering Theory. Analytic Theory. American Mathematical Society, Providence, RI (2010)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  1. 1.Department of Information Engineering, Electrical Engineering and Applied MathematicsUniversità degli Studi di SalernoFiscianoItaly
  2. 2.Department of Mathematics and Computer ScienceFernUniversität in HagenHagenGermany

Personalised recommendations